Lake Huron, 2018

Marine Thunderstorm Wind in Lake Huron, August 28, 2018

August 28, 2018 · NWS APX · 1 event in 1 county or zone

A weakening line of thunderstorms produced strong winds as it exited the Alpena area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A weakening line of thunderstorms produced strong winds as it exited the Alpena area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 8:09 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 27, 8:09 PM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
909 PM EDT Mon Aug 27 2018

.UPDATE...
Issued at 908 PM EDT Mon Aug 27 2018

Monitoring upstream convective trends.

Composite analysis reveals NE/SW oriented cold front from south
central Ontario, just through the western U.P. and and through the
upper Mississippi River Valley. Axis of warm/moist and unstable
air stretches ahead of the front, diminishing a bit eastward into
lower Michigan. Broad short-wave trough is across the northern
Rockies into the northern Plains with height falls beginning to
press into the upper Midwest.

A couple storm complexes have developed along and ahead of the
front, within the instability axis and just ahead of a smaller
scale short-wave impulse now lifting northeastward up through
Minnesota into Wisconsin. Lead complex is pushing up through the
western U.P. Larger storm complex, evolving into a linear MCS, is
moving through western Wisconsin.

Expectations remain largely unchanged. Increasing low level jet
and deep layer SW flow will support and transport the upstream
linear MCS N/E over the next several hours, and into this CWA
beginning sometime around or after midnight. Could see some
discrete cells develop ahead of the main complex a little bit
earlier ("warm advection wing") if CAM guidance solutions are
correct. Beginning to see hints of just that in central and
eastern Wisconsin and even into parts of northern Lake Michigan.
So, plan just minor tweaks in timing to the going forecast.

Severe weather threat: Eastern upper and northern lower MI will
remain on the southeastern edge of the strongest mid level flow
through the overnight hours, although effect bulk shear values
and supercell composite parameter values will be on increase,
supportive of organized strong storms. Time of day will be a bit
of a hindrance however, with instability gradually waning and, in
particular, DCAPE values decreasing substantially as the main line
moves through. But there will likely be enough organization and
momentum with the complex to support a severe weather threat
during the overnight hours, particularly across the northern and
western part of the CWA, with damaging winds and hail the main
threats.

&&

.NEAR TERM...(Through Tonight)
Issued at 343 PM EDT Mon Aug 27 2018

...Severe storms possible late this evening and overnight...

High impact weather potential...severe storms, especially nw half
of the area, after 10 pm. Heavy rainfall, especially nw lower MI,
overnight.

Broad warm/moist advection continues on sw flow, in advance of a
slow-moving cold front from ne MN to nw IA. A couple of subtle warm
frontal-looking features are present, one in se WI and southern Lake
MI, and another over eastern Superior/eastern upper MI/northern Lake
Huron.

Lingering overnight convection has now morphed into daytime
convection; though the intensity has waned recently, a cluster of
showers and a few t-storms continues to move east across n central
and ne lower MI. Meanwhile, an additional cluster of storms has
emerged from ne WI, seemingly heading toward MBL. Partial
sunshine downstate has boosted temps to the mid-upper 80s with dew
points in the low-mid 70s. That has (capped) MlCape values above
2k j/kg in some areas. The same airmass/instability is taking
shape to our west and ahead of the cold front in se MN and most of
WI. A backing and increasing low level jet tonight will attempt
to bring those richly unstable airmasses here, while deep
convection fires and organizes to our west. It is a charged svr wx
setup west of Lake MI; somewhat less so here, as ongoing convection
in the area is already devouring some of the available
instability trying to creep in.

Unstable air moving northward will continue to encounter a rain-
cooled airmass over northern lower MI this afternoon and early
evening. That will continue to support a small chance for showers
and maybe a thunderstorm or two late this afternoon thru mid
evening. This activity should not be high-impact.

A more richly unstable airmass will make a stronger northward push
after dark, with the intensifying LLJ (850mb winds increase to
30-40kt by 00z, 50kt by 06z). This will open the door to some
stronger, discrete cells, especially across upper MI. CAMs mainly
showing those stronger storms starting to cook off toward 11 pm or
so. There could be some discrete svr cells there, with the gamut
of svr wx types, though storm organization will be limited with
0-6km bulk shear values still trying to climb toward 30kt.

The main show will originate well to west, with many indications
that a derecho-type wind damage event will come charging out of the
upper MS Valley and toward the western Great Lakes. The core of deep
shear values tonight will be to our nw, and the deep layer winds
will carry this system to the ene or e. CAMs are wobbling somewhat,
but the general trend from them have a mature, bowing MCS targeting
central/eastern upper MI and far northern Lake MI shortly after
midnight. The tail end then lays over across northern lower
overnight (most likely near M-72), with cell regeneration and
potential heavy rain there.

Forecast will follow the above trends. Best severe chance will be in
the nw half of the forecast area, with discrete cells after 10 pm
and a more organized MCS after midnight. Heaviest precip will be
overnight in nw lower MI, though will keep amounts under an inch.

A very warm and sticky night, with lows in the mid 60s to around 70f
in eastern upper, and in the lower 70s in northern lower.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 343 PM EDT Mon Aug 27 2018

...One Last Wave of Showers and Thunderstorms then Clearing...

High Impact Weather Potential...Marginal risk of severe
thunderstorms, mainly wind for Tuesday night. However, excessive
heavy rain is possible, and that may lead to localized flooding.

Pattern Synopsis/Forecast...Tuesday morning, the convection again
settles down, but doesn't die off completely as the cold front
sluggishly moves into the forecast area. The models are pushing it
into forecast area by 00z. The GFS has most of the rain in E Upper,
the ECMWF in N lower, which the SREF and NAM12 agree with. The Hi-
Res of the ARW has the rain over NW Lower and E Upper and the NMM
holds the rain off until after 00z/Wed, and brings the rain into
N lower. Tuesday night, the front looks to stall, roughly from APN
to LDM for the night on most of the models (GFS/ECMWF/NAM/SREF)
and another nocturnal complex moves up the front and brings the
next chance for excessive heavy rain, through Wednesday morning.

The models have slowed the clearing process down with the GFS/NAM
the fastest, and the SREF/ECMWF about 6 hours slower. However, it
looks like the rain should be getting out of the forecast area by
Wednesday evening, and skies clearing by Thursday morning, unless
you believe the SREF with rain continuing in N Lower through 12z.
Looking at the SREF Plumes, this is from a few members, and looking
at most of the deterministic models will continue the dryness.
However, the GEFS plumes also have a few members with rain into
Wednesday night.

Primary Forecast Concerns...This being convection, the problem is
which models are handling the convection properly and the amounts of
rain. This is not easy, but since we have the ECMWF/SREF/NAM idea
partially backed up by the ARW, and the NMM is slower with the
precipitation onset, but similar at 03z/Wed as the other models,
including the GFS, will lean toward the ECMWF lead solution for
Tuesday night. The model consensus looks good with the majority of
the models so will go with the drying for late Wednesday into
Wednesday night.

The other issue related to the convection is the slight risk for
Tuesday night. With the 50 knot 500 mb jet streak moving into the
forecast area with the thunderstorms, then maybe the slight risk is
warranted. The one thing this system has going for it, is that there
shouldn't be any convection breaking out south of the front/jet
streak, so that as we saw overnight, turns the thunderstorms into a
wide stratiform shield of rain. Which is good if you want to limit
storm damage, but not if you are trying to get heavy enough rain to
break a drought.

.LONG TERM...(Thursday night through Monday)
Issued at 343 PM EDT Mon Aug 27 2018

...Dry until Saturday then dry for Sunday and Labor Day...

Extended (Thursday through Labor Day)...High pressure builds into
the region and remains until Friday evening, before another system
moves into the Upper Great Lakes late Friday night/Saturday morning.
The cold front moves through during the day on the GFS, while the
ECMWF keeps it a little on the slow side. However, by Sunday things
have cleared out on both models. The weather looks to remain quiet
for the rest of the Labor Day weekend, then looks like Monday night
that the rain comes back into the forecast area late.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 908 PM EDT Mon Aug 27 2018

VFR weather for the most part across northern lower Michigan.
Upstream, complex of showers and thunderstorms has developed just
ahead of a cold front that stretches from the upper Mississippi
River Valley southwestward into the Central Plains. Complex of
storms is still expected to propagate N/E over the next several
hours and roll through northern lower Michigan, current timing
suggests 1 am to 6 am as the main timeframe. Strong storms with
gusty winds (35 to 45 knots) will be the main threat.

Storms end Tuesday morning and perhaps a period of MVFR cloud
cover lingering in the morning. VFR through the afternoon. But
another round of strong storms is likely again late Tuesday
afternoon and Tuesday evening.

&&

.MARINE...
Issued at 343 PM EDT Mon Aug 27 2018

Gusty s to sw winds will continue into Tuesday, ahead of a slow-
moving cold front in MN. This will maintain advisory-level
winds/waves on Lake MI. Will evaluate whether additional areas
need to be added to marine headlines shortly. An organized line
of thunderstorms could bring dangerous wind gusts to some areas,
especially far northern Lake MI, toward or just after midnight
tonight. And marine fog/stratus will be an issue at times, thanks
to the very muggy air in place.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 AM EDT Tuesday for MIZ015-020-
     025-031.
LH...SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LHZ346>349.
     SMALL CRAFT ADVISORY until 5 PM EDT Tuesday for LHZ345.
LM...SMALL CRAFT ADVISORY until 5 PM EDT Tuesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LSZ321-322.
&&

UPDATE...BA
NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...JZ
Hazardous weather outlook, Aug 27, 10:12 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1112 PM EDT Mon Aug 27 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-281000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1112 PM EDT Mon Aug 27 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Overnight.

Thunderstorms will move through the region during the overnight
hours. Severe storms are possible across all of northern
Michigan, though the highest risk is in eastern upper Michigan,
and northwest and north central lower Michigan. The primary severe
threats are damaging winds and large hail, though an isolated
tornado is also possible.

Showers and thunderstorms will also result in locally heavy
rainfall, especially in northwest lower Michigan.

There is a high swim risk for rip currents along Lake Michigan
beaches from Manistee to the Straits, as well as along US-2 west
of St Ignace in Mackinac County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are expected Tuesday night. There is a
chance for severe thunderstorms and excessive heavy rainfall for all
of northern Michigan. The primary severe threats are for damaging
winds and large hail.

Thunderstorms are also possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 28, 12:15 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
115 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/28/2018  M40 MPH          BENZIE             MI   AWOS

            AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
            FIELD.

&&

ALM
Local storm report, Aug 28, 12:34 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
134 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     1 NNE LELAND            45.03N 85.76W
08/28/2018  M65 MPH          LMZ344             MI   MESONET

&&
Local storm report, Aug 28, 12:58 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
158 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     GLEN HAVEN              44.90N 86.01W
08/28/2018                   LMZ344             MI   PUBLIC

            REPORT OF TREES DOWN AROUND GLEN HAVEN. TIME
            ESTIMATED FROM RADAR.

&&

ALM
Local storm report, Aug 28, 1:03 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
203 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     HARBOR SPRINGS          45.43N 84.98W
08/28/2018  M59 MPH          EMMET              MI   AWOS

&&
Local storm report, Aug 28, 1:27 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
227 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     GAYLORD                 45.03N 84.68W
08/28/2018                   OTSEGO             MI   NWS EMPLOYEE

            SEVERAL BRANCHES BLOWN DOWN AND BLOCKING
            DRIVE. POWER OUT.

&&

ALM
Local storm report, Aug 28, 2:04 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
304 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     2 WSW GAYLORD           45.03N 84.71W
08/28/2018                   OTSEGO             MI   PUBLIC

            PICTURE RELAYED OF TREE DOWN THROUGH HOUSE.
            TIME ESTIMATED FROM RADAR.

&&

ALM

The radar

The NCL Michigan radar (KAPX), 103 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
August 28, 2:07 AM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 1.37 mi SSE of Alpena
Measured
45 kt (52 mph) estimated gust
Reported by
Public
Coordinates
45.051, -83.420

Wind damage (downed power lines and power poles) were reported in Alpena.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782816.